|Changing from Atripla to Eviplera (Complera)
Jul 29, 2012
Hi There from Australia Doctors, Thanks for your work in the forum. I'm currently on Atripla and have been for 4.5 years and undetectable during that time. I have no side effects apart from vivid dreams when sleeping and sometimes feeling "fuzzy" in the daytime which my specialist says is due to the Efavirenz component. On my regular check-up today, he told me about Eviplera (which I believe you call Complera in the USA) and said that it could be beneficial for me to change to that drug as it doesn't contain Efavirenz. I am just wondering what the chances are of my staying undetectable if I do this? Does the virus "know" somehow that the meds are not the same as I've been taking before and therefore result in resistance? Also, if I changed and I experienced side-effects from the Eviplera, or increased viral load for some reason, is it possible to change back to Atripla with no chance of resistance and things going back to the way they should be?
I'm really confused as to what to do - my Atripla has worked perfectly for over 4 years and kept me undetectable, however I would really like to stop the "trippy" dreams and fuzziness I have from time-to-time, but I'm worried that changing meds will wake my HIV up somehow!
Your advice is appreciated! Thanks!
| Response from Dr. Young
Hello and thanks for posting from Australia.
Generally speaking one should have a reason to switch off of a successful regimen-- this could include simplification of pill burden or dosing frequency (especially in cases when these issues affect adherence) or persistence of unwanted side effects. In your case, it would seem that the later is a good reason to consider your options.
Eviplera/Complera is the second (and newest)of the single tablet regimens- it contains the tenofovir and FTC of Atripla and substitutes the sometimes problematic efavirenz with another NNRTI, rilpivirine. A recent study presented at the AIDS 2012 conference showed that switch from boosted PI regimens to Complera appeared safe and did not jeopardize viral suppression. It would be reasonable to think that the same would apply to your proposed switch. We have switched patients in our clinic with the desired and expected results. You should be mindful of the diet requirements of Complera and the need to avoid certain stomach acid lowering medications.
Certainly, switches should be monitored; should you have unwanted side effects, you could always switch back to the Atripla.
I hope that helps. Let us know what you decide and how it works for you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Herpes After Condom Inside Out Worried I Have HIV
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Painful Ejaculation After Fisting Worried I Have HIV
- Red Spots After Anal Sex Worried I Have HIV
- Swollen Lymph Glands After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.